Union County Experiencing Significant Increase in Heroin and Fentanyl Drug Overdoses
Union County, Oregon — This joint warning is issued by Grande Ronde Hospital and Clinics (GRH), the Center for Human Development (CHD), the La Grande Fire Department (LGFD), and the La Grande Police Department (LGPD) regarding a significant increase in drug overdoses in our community.
Over the past week, GRH’s Emergency Department (ED) has noticed a significant increase in the number of patients seeking care for accidental overdose (OD) of Heroin. Usually our ED sees two to three per month. In comparison, GRH has had eight ODs in the past six days, which is a 400% increase.
First responders with our LGFD Emergency Medical Services (EMS) are also reporting a large increase in the number of OD calls for response in the last few weeks. Our LGPD is reporting the same increase.
The GRH ED staff reports that these patients, once revived, have provided information that leads our ED staff to have a reasonable suspicion the current supply of Heroin on the streets may be tainted with additional drugs.
Our Public Health partners at CHD report that in addition to seeing this uptick in Heroin ODs, there may also be other drugs currently in the area that are stronger and more potent than we have seen. Unlike the issues Union County experienced last spring with people being “tricked” by drugs that secretly contained Fentanyl, some people are now actually seeking out Fentanyl, which may have become a primary drug of choice in the area.
Because of this, it is imperative that family and friends of people using these substances become keenly aware of the increased risk of overdose, have Naloxone (Narcan) on hand, and are prepared to step in and administer it if needed. CHD still has FREE Narcan kits available to the community.
In addition, CHD reminds our community that the Hope line (541-562-HOPE) is there and ready to help when people need assistance and are ready for that help.
CHD Suggests These Steps to Take for Helping Opioid Overdose Victims
- Call 911 immediately to report a drug overdose, and give the street address and location of the victim. If there are other persons available, send someone to wait in the street for the ambulance and guide the emergency medical technicians to the victim.
- Try to rouse the victim by speaking loudly, pinching, or rubbing your knuckles vigorously up and down the sternum (the bony part in the middle of the chest).
- Make sure the victim is breathing and if not, administer rescue breathing (mouth-to-mouth) by pinching the victim’s nose shut and blowing into the mouth. Lay the victim on their side after they have resumed breathing on their own.
- Administer Naloxone (Narcan), an opioid antagonist, if you have it and know how to use it.
- Stay with the victim until help arrives, and act quickly to administer rescue breathing if they stop breathing. Encourage the victim to cooperate with the ambulance crew.